Can Antibiotics Interfere with Birth Control?

I've heard that antibiotics can interfere with the effectiveness of birth control pills. I'm on Ortho-novum. I'm taking antibiotics for an ear infection, ending on the third day of my period. When will it be safe for my husband and me to have sex without a condom again? At the beginning of the period? The end? After next month's cycle? My doctor didn't know!

Question:

While many people, including many doctors, believe that antibiotics and the birth control pill shouldn't go together because it interferes with it's effectiveness, the fact is there are very few medications that have actually been proven to decrease the pill's effectiveness. Studies do show that antibiotics can affect the excretion of contraceptive chemicals in urine, but levels in the blood do not change, and there is no increase in pregnancy rates.

A few medications do stimulate the liver's ability to metabolize contraceptive chemicals, and these medications may indeed lower birth control effectiveness. If you are taking these medications, you should use a back-up method of contraception (like a condom) while using that medication and until you have completed an entire pill cycle. These medications are:

  • Rifampin (used to treat tuberculosis)
  • Phenobarbitol (sedative and anti-siezure medicine)
  • Phenytoin, Dilantin (anti-seizure medication)
  • Carbamazepine, Tegretol (anti-seizure medication)
  • Griseofulvin (potent anti-fungal)

Of these, only anti-seizure medications are widely prescribed. Common antibiotics do not cause a problem, but if you want extra reassurance, go ahead and use a condom while you are on the antibiotics and until that pack of pills is finished.

by Kelly Shanahan

Answer: